The maximal probability that k-wise independent bits are all 1

Ron Peled, Ariel Yadin, Amir Yehudayoff

Research output: Contribution to journalArticlepeer-review

5 Scopus citations


A k-wise independent distribution on n bits is a joint distribution of the bits such that each k of them are independent. In this paper we consider k-wise independent distributions with identical marginals, each bit has probability p to be 1. We address the following question: how high can the probability that all the bits are 1 be, for such a distribution? For a wide range of the parameters n,k, and p we find an explicit lower bound for this probability which matches an upper bound given by Benjamini et al., up to multiplicative factors of lower order. In particular, for fixed k, we obtain the sharp asymptotic behavior. The question we investigate can be viewed as a relaxation of a major open problem in error-correcting codes theory, namely, how large can a linear error-correcting code with given parameters be? The question is a type of discrete moment problem, and our approach is based on showing that bounds obtained from the theory of the classical moment problem provide good approximations for it. The main tool we use is a bound controlling the change in the expectation of a polynomial after small perturbation of its zeros.

Original languageEnglish
Pages (from-to)502-525
Number of pages24
JournalRandom Structures and Algorithms
Issue number4
StatePublished - 1 Jul 2011
Externally publishedYes


  • Classical moment problem
  • Discrete moment problem
  • Error correcting codes
  • Inclusion-exclusion
  • K-wise independence

ASJC Scopus subject areas

  • Software
  • General Mathematics
  • Computer Graphics and Computer-Aided Design
  • Applied Mathematics


Dive into the research topics of 'The maximal probability that k-wise independent bits are all 1'. Together they form a unique fingerprint.

Cite this